Alert archive / Texas / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 229, NWS Fort Worth, TX

April 23, 2000Delta County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 23, 2000, 1:57 PM CDT for Delta County, Texas. It was in force for 48 min. 2 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Apr 23, 2000, 1:57 PM CDT (18:57 UTC)
Expired
Apr 23, 2000, 2:45 PM CDT
In force
48 min
Issued by
NWS Fort Worth, TX
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Delta County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 174 km from the middle of the area, began a volume at 19:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 23, 2:15 PM CDTHail 1Cooper, TX
Apr 23, 2:20 PM CDTHail 1.5Cooper, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 23, 1:00 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Fort Worth, TX (KFWD), launched 12:00Z, 7.0 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 12:00Z on 2000-04-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 218 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 12:00Z on 2000-04-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 276 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
218 J/kg
Mixed-layer CIN
-214 J/kg
Mixed-layer LCL
1212 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
276 m²/s²
0-3 km storm-relative helicity
282 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

412 
WUUS54 KFWD 231858
SVRFTW
TXC119-231945-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
157 PM CDT SUN APR 23 2000

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DELTA COUNTY IN NORTHEAST TEXAS

* UNTIL 245 PM CDT

* AT 157 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM 9 MILES SOUTHWEST OF COOPER...MOVING NORTHEAST
  AT 40 MPH.

* LOCATIONS IN THE WARNING INCLUDE COOPER

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  COOPER AROUND 210 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING FOR
NORTHEAST TEXAS.

DOPPLER RADAR DETECTED HAIL UP TO ONE AND ONE-HALF INCHES IN 
DIAMETER...AND WIND GUSTS UP TO 65 MPH WITH THIS SEVERE THUNDERSTORM.

LAT...LON 3339 9586 3328 9581 3342 9539 3348 9565

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 23, 11:45 AM CDT, 2 hours 12 minutes earlier.

Area forecast discussion, Apr 23, 11:45 AM CDT, 2 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE FORT WORTH TX
1145 AM CDT SUN APR 23 2000

SEVERE WEATHER THREAT IS SLOWLY MOVING EAST AS DRY LINE...CURRENTLY
FROM BOWIE...TO GRANBURY...TO LAMPASAS LINE...ADVANCES EAST.
DEWPOINTS OF 60+ EXISTED OVER THE ERN HALF...BUT THIS RICH MOISTURE
IS SHALLOW ACCORDING TO MORNING SOUNDING AND CURRENT WIND PROFILER
READINGS.  WITH SUBSIDENCE EVIDENT ON CURRENT VISIBLE AND WATER
VAPOR IMAGES...WARM AND DRY AIR WILL OVERTAKE N CNTRL TX FROM WEST
TO EAST.  TEMPERATURES SHOULD SURGE TO NEAR RECORD HEIGHTS UNDER
DOMINANT DOWNSLOPE FLOW.  IN ADDITION...STRONGER WINDS ALOFT WILL
MIX TOWARDS THE SURFACE...INCREASING WINDS SLIGHTLY MORE THAT
PREVIOUSLY THOUGHT.  CONSIDERABLE ADJUSTMENTS WILL BE NEEDED FOR FIRST
PERIOD IN LIGHT OF RAPIDLY CHANGING WEATHER.

64

.FTW...WIND ADVISORY THIS AFTERNOON FOR ALL OF NORTH CENTRAL TEXAS.

In the hours before

Special weather statement, Apr 23, 11:00 AM CDT, 2 hours 57 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-232100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS
NATIONAL WEATHER SERVICE FORT WORTH TX
1100 AM CDT SUN APR 23 2000

...SLIGHT RISK OF SEVERE WEATHER REMAINS FOR EAST TODAY...
...WIND ADVISORY FOR ALL OF NORTH CENTRAL TEXAS TODAY...

A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS IN EFFECT FOR THAT
PART OF NORTH CENTRAL TEXAS EAST OF A BONHAM TO CENTERVILLE LINE.
THIS RISK AREA INCLUDES THE PARIS...SULPHUR SPRINGS...ATHENS...AND
PALESTINE AREAS.

THE DRY LINE STRETCHED FROM A LOW PRESSURE CENTER IN SOUTHWEST
OKLAHOMA...TO A MINERAL WELLS...TO GOLDTHWAITE LINE THIS MORNING.
A SHALLOW LAYER OF RICH MOISTURE EXISTED IMMEDIATELY EAST OF THIS
LINE WHILE WARM AND DRY AIR WAS INCREASING ALOFT. AS DAYTIME HEATING
PROGRESSES...THIS DRIER AIR WILL MIX TOWARDS THE SURFACE AND SHOULD
REDUCE THE LIKELIHOOD OF ANY THUNDERSTORMS OVER THE WESTERN AND
CENTRAL PARTS OF NORTH CENTRAL TEXAS.

OVER THE EASTERN PARTS HOWEVER...LOW LEVEL MOISTURE AND SHEAR ARE
MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT. WITH STRONG FORCING FROM
THE UPPER LEVEL JET AND COLD AIR ALOFT...STORMS COULD EASILY BECOME
SEVERE THIS AFTERNOON.  DAMAGING DOWNBURST WINDS AND LARGE HAIL WILL
BE THE PRIMARY THREAT.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS... AND
STORM SPOTTER GROUPS IN THE RISK AREA SHOULD MONITOR THIS SEVERE
WEATHER SITUATION.  ACTIVATION MAY BE NECESSARY EARLY THIS AFTERNOON.
AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 400 PM.

IF YOUR TRAVELING EAST OR NORTHEAST...WEATHER CONDITIONS BECOME
INCREASING FAVORABLE FOR SEVERE WEATHER WITH THE ADDITIONAL THREAT OF
TORNADOES.  A MODERATE RISK IS IN EFFECT FOR SOUTHEASTERN OKLAHOMA
AND THE ARKLATEX REGION TODAY.  IT IS RECOMMENDED THAT YOU CONTINUE
TO MONITOR NOAA WEATHER RADIO OR NEARBY RADIO STATIONS FOR UPDATES ON
THIS POTENTIALLY DANGEROUS WEATHER SITUATION.

IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR ALL OF NORTH CENTRAL
TEXAS TODAY.  STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED REACH
SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.  FOR MORE INFORMATION
ON THE WIND ADVISORY...LOG ONTO YOUR NATIONAL WEATHER SERVICE OFFICE
AT:

     www.srh.noaa.gov/fwd

64
Special weather statement, Apr 23, 11:00 AM CDT, 2 hours 57 minutes before
TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-232100-

HAZARDOUS WEATHER OUTLOOK FOR NORTH TEXAS...CORRECTED LAST PARAGRAPH
NATIONAL WEATHER SERVICE FORT WORTH TX
1100 AM CDT SUN APR 23 2000

...SLIGHT RISK OF SEVERE WEATHER REMAINS FOR EAST TODAY...
...WIND ADVISORY FOR ALL OF NORTH CENTRAL TEXAS TODAY...

A SLIGHT RISK OF SEVERE THUNDERSTORMS REMAINS IN EFFECT FOR THAT
PART OF NORTH CENTRAL TEXAS EAST OF A BONHAM TO CENTERVILLE LINE.
THIS RISK AREA INCLUDES THE PARIS...SULPHUR SPRINGS...ATHENS...AND
PALESTINE AREAS.

THE DRY LINE STRETCHED FROM A LOW PRESSURE CENTER IN SOUTHWEST
OKLAHOMA...TO A MINERAL WELLS...TO GOLDTHWAITE LINE THIS MORNING.
A SHALLOW LAYER OF RICH MOISTURE EXISTED IMMEDIATELY EAST OF THIS
LINE WHILE WARM AND DRY AIR WAS INCREASING ALOFT. AS DAYTIME HEATING
PROGRESSES...THIS DRIER AIR WILL MIX TOWARDS THE SURFACE AND SHOULD
REDUCE THE LIKELIHOOD OF ANY THUNDERSTORMS OVER THE WESTERN AND
CENTRAL PARTS OF NORTH CENTRAL TEXAS.

OVER THE EASTERN PARTS HOWEVER...LOW LEVEL MOISTURE AND SHEAR ARE
MORE FAVORABLE FOR THUNDERSTORM DEVELOPMENT. WITH STRONG FORCING FROM
THE UPPER LEVEL JET AND COLD AIR ALOFT...STORMS COULD EASILY BECOME
SEVERE THIS AFTERNOON.  DAMAGING DOWNBURST WINDS AND LARGE HAIL WILL
BE THE PRIMARY THREAT.

LAW ENFORCEMENT AGENCIES...EMERGENCY MANAGEMENT OFFICIALS... AND
STORM SPOTTER GROUPS IN THE RISK AREA SHOULD MONITOR THIS SEVERE
WEATHER SITUATION.  ACTIVATION MAY BE NECESSARY EARLY THIS AFTERNOON.
AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED BY 400 PM.

IF YOUR TRAVELING EAST OR NORTHEAST...WEATHER CONDITIONS BECOME
INCREASING FAVORABLE FOR SEVERE WEATHER WITH THE ADDITIONAL THREAT OF
TORNADOES.  A MODERATE RISK IS IN EFFECT FOR SOUTHEASTERN OKLAHOMA
AND THE ARKLATEX REGION TODAY.  IT IS RECOMMENDED THAT YOU CONTINUE
TO MONITOR NOAA WEATHER RADIO OR NEARBY RADIO STATIONS FOR UPDATES ON
THIS POTENTIALLY DANGEROUS WEATHER SITUATION.

IN ADDITION...A WIND ADVISORY IS IN EFFECT FOR ALL OF NORTH CENTRAL
TEXAS TODAY.  STRONG WEST TO SOUTHWEST WINDS ARE EXPECTED TO REACH
SPEEDS OF 20 TO 30 MPH WITH GUSTS UP TO 40 MPH.  FOR MORE INFORMATION
ON THE WIND ADVISORY...LOG ONTO YOUR NATIONAL WEATHER SERVICE OFFICE
AT:

     www.srh.noaa.gov/fwd

64

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 23, 2:56 PM CDTSevere Thunderstorm WarningFWDHopkins49 min

Nearby

Severe Thunderstorm Warnings in Texas, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.